Alert archive / Tennessee / Tornado Warnings in 2016
Tornado Warning 20, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Nov 29, 2016, 10:09 PM CST for Franklin County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 29, 2016, 10:09 PM CST (04:09 UTC)
- Expired
- Nov 29, 2016, 10:31 PM CST
- In force
- 22 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 27 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 29, 6:47 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
214
WFUS54 KHUN 300409
TORHUN
TNC051-300445-
/O.NEW.KHUN.TO.W.0020.161130T0409Z-161130T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1009 PM CST TUE NOV 29 2016
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE ALABAMA HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN FRANKLIN COUNTY IN MIDDLE TENNESSEE...
* UNTIL 1045 PM CST
* AT 1009 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 11 MILES SOUTH OF COWAN...OR 14 MILES SOUTH OF
WINCHESTER...MOVING NORTHEAST AT 55 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION. THIS STORM HAS A HISTORY OF
PRODUCING A TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.
TREE DAMAGE IS LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
COWAN AROUND 1020 PM CST.
SEWANEE AROUND 1025 PM CST.
MONTEAGLE AROUND 1035 PM CST.
OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
ANDERSON...SHERWOOD AND ST. ANDREWS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3522 8586 3499 8586 3499 8623 3529 8592
TIME...MOT...LOC 0409Z 222DEG 48KT 3499 8604
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
LN1 follow-up statement
013
WWUS54 KHUN 300431
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1031 PM CST TUE NOV 29 2016
TNC051-300440-
/O.CAN.KHUN.TO.W.0020.000000T0000Z-161130T0445Z/
FRANKLIN TN-
1031 PM CST TUE NOV 29 2016
...THE TORNADO WARNING FOR SOUTHEASTERN FRANKLIN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR NORTH CENTRAL
AND NORTHEASTERN ALABAMA...AND MIDDLE TENNESSEE.
LAT...LON 3522 8586 3499 8586 3499 8623 3529 8592
TIME...MOT...LOC 0429Z 222DEG 48KT 3521 8580
$$
LNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Nov 29, 8:34 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Nov 29, 8:34 PM CST, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 834 PM CST Tue Nov 29 2016 .NEAR TERM...(Tonight) Issued at 830 PM CST Tue Nov 29 2016 Looks like the warm front is now just moving out of our cwa and is heading into mid TN. Meanwhile a slow moving cdfnt in now extending over sern MO. Models are still showing a lot of low level shear this evening and into the overnight hours. However with the warm front progged to be out of our cwa overnight, the threat of svr wx should begin to weaken a little after midnight. As the boundary layer cools and becomes a little more stable overnight, the svr wx threat should become more of a hvy rain event with some flash flooding possible. Otherwise the current fcst looks good and see no reason to make any changes attm. .SHORT TERM...(Wednesday through Thursday) Issued at 136 PM CST Tue Nov 29 2016 Convection, perhaps near-severe in sports or slowly diminishing, will still be ongoing across our eastern counties at 12z on Wednesday. The upper trough axis will push across by early afternoon ushering in the "cooler" air. Will taper pops from west to east and also temporally with all areas rain free by afternoon. Weak surface high will build across the region Wednesday night into Thursday with sunny and slightly below normal temperatures anticipated. .LONG TERM...(Thursday night through Monday) Issued at 136 PM CST Tue Nov 29 2016 Fairly strong cold air advection will continue to advect drier air into the area Thursday/Thursday night, via northwesterly flow. In addition, light winds will continue over the Tennessee Valley, as the surface high will not have moved much. This will allow for a very good radiational cooling event by Friday morning. It should allow lows to drop to near dewpoints to around 30 degrees. Temperatures should rebound to near normal highs during the day on Friday. Models all develop a more zonal flow aloft originating from Texas, as the high pressure remains over the area through Friday night. This will be in response to a cut-off low that develops over the southwestern U.S. This should keep highs and lows through Friday night near normal/slightly above normal (normal highs mid to upper 50s/normal lows mid to upper 30s). Models do advect deeper moisture eastward into the Tennessee Valley ahead of it Saturday through Sunday. How far north the deeper moisture gets and thus rainfall is the difference in the model forecasts. At this point, including a blend for the forecast. Saturday night through Sunday are keeping a 30 to 60 percent chance of rain in the forecast. This likely will be the best time for more widespread precipitation, but how much greatly depends on which model solution is correct. Early next week remains active, as the cut-off low kicks northeast along the jetstream into Arkansas and into Kentucky. There could be some stronger thunderstorm potential with this system, but too far off to address at this point. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 525 PM CST Tue Nov 29 2016 A warm front will move north across the cwa tonight while a slow moving cold front will finally push across the TN valley by Wednesday aftn. This wx scenario will produce a good chc of shra and tsra over the taf sites tonight thru much of Wednesday mrng. The best chc of strong to severe tsra will be tonight. The shra and tsra activity will begin to taper off by Wednesday aftn. Otherwise vfr conditions until 02z...after 02z expect mainly ifr conditions thru 18z with vfr conditions after 81z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...007 SHORT TERM...15 LONG TERM...KTW AVIATION...007 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Nov 29, 7:04 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 704 PM CST TUE NOV 29 2016 ALZ001>010-016-TNZ076-096-097-301200- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 704 PM CST TUE NOV 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE TENNESSEE VALLEY THIS EVENING. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL, DAMAGING WIND GUSTS, AND BRIEF TORNADOES. A TORNADO WATCH IS IN EFFECT FOR LAUDERDALE...COLBERT AND FRANKLIN ALABAMA COUNTIES UNTIL 11 PM CST. THE REST OF NORTHERN ALABAMA AND OUR TENNESSEE COUNTIES HAS A TORNADO WATCH UNTIL MIDNIGHT. THE SEVERE WEATHER THREAT WILL BEGIN TO DIMINISH SOMEWHAT AFTER MIDNIGHT...HOWEVER THE THREAT OF HEAVY RAIN WITH LOCALIZED FLASH FLOODING WILL BE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORMS REMAIN POSSIBLE DURING THE MID TO LATE MORNING HOURS ON WEDNESDAY BUT MAINLY FOR THE EASTERN HALF OF THE AREA AS THE LINE OF SHOWERS AND THUNDERSTORMS EXITS TO OUR EAST. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS STARTING SUNDAY NIGHT AND CONTINUING THROUGH TUESDAY MORNING. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS IN PROGRESS.
In the hours before
Local storm report, Nov 29, 8:33 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
833 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD WSW FLORENCE 34.80N 87.68W
11/29/2016 LAUDERDALE AL LAW ENFORCEMENT
TWO FEET OF WATER ALONG TENNESSEE AND LOCUST ROADS IN
FLORENCE. INTERSECTION BEING CLOSED. PERSON TRAPPED IN
VEHICLE AS WELL. RELAYED BY FLORENCE PD.
&&Local storm report, Nov 29, 8:43 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
843 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 4 S FLORENCE 34.75N 87.67W
11/29/2016 COLBERT AL EMERGENCY MNGR
VEHICLES NOW TRAPPED IN THE WALMART PARKING LOT IN MUSCLE
SHOALS DUE TO RAPIDLY RISING WATER. NO OCCUPANTS ARE
INSIDE ANY OF THE VEHICLES. RELAYED BY COLBERT EOC.
&&Local storm report, Nov 29, 9:09 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
909 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 3 WSW FLINT CITY 34.50N 87.03W
11/29/2016 MORGAN AL 911 CALL CENTER
FIRE STATION DAMAGED IN NEEL. MULTIPLE TREES AND
POWERLINES ALSO DOWN ALONG THE 5400 BLOCK OF DANVILLE
ROAD NEAR HARTSELLE. RELAYED BY 911 CENTER VIA HAM
OPERATOR.
&&Local storm report, Nov 29, 9:14 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL NE SMITH 34.60N 87.43W
11/29/2016 E0.88 INCH LAWRENCE AL EMERGENCY MNGR
&&Local storm report, Nov 29, 9:36 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
936 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG W CRANE HILL 34.09N 87.06W
11/29/2016 CULLMAN AL EMERGENCY MNGR
TREES DOWN ALONG COUNTY ROAD 946 IN CRANE HILL.
&&Local storm report, Nov 29, 9:52 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
952 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLASH FLOOD SW RUSSELLVILLE 34.50N 87.73W
11/29/2016 FRANKLIN AL EMERGENCY MNGR
FOUR TO FIVE FEET OF WATER REPORTED ALONG THE
INTERSECTION OF TUSCALOOSA STREET AND WASHINGTON AVENUE.
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 8:32 PM CST | Severe Thunderstorm Warning | HUN | Lincoln | 28 min |
| Nov 29, 8:40 PM CST | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 35 min |
| Nov 29, 8:53 PM CST | Tornado Warning | HUN | Franklin, Moore | 37 min |
| Nov 29, 9:41 PM CST | Tornado Warning | HUN | Franklin, Lincoln | 37 min |
| Nov 29, 9:48 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Moore | 27 min |
| Nov 29, 10:34 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lincoln, Moore | 41 min |
| Nov 29, 11:06 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 39 min |
| Nov 29, 11:17 PM CST | Tornado Warning | HUN | Franklin | 12 min |
Nearby
Tornado Warnings in Tennessee, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.